Kansas, 2011

Drought in Kansas, June 1 to 30, 2011

June 1 to 30, 2011 · NWS ICT · 10 events in 10 counties and zones

An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of June, as some areas saw little or no appreciable rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3).

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of June, as some areas saw little or no appreciable rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3). Other areas in Central Kansas, continued to be in a severe drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 9:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 31, 9:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT TUE MAY 31 2011

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL OVERNIGHT WITH MVFR CIGS
EXPECTED ON WEDNESDAY MORNING ALONG WITH WIDELY SCATTERED
CONVECTION. THE SURFACE FRONT WHICH HAS BECOME QUASI-STATIONARY
ACROSS CENTRAL AND NORTHEAST OKLAHOMA WILL LIFT NORTH ACROSS THE
AREA AS A WARM FRONT ON WEDNESDAY. ELEVATED MOISTURE WILL BEGIN
RETURNING LATE TONIGHT AHEAD OF THE SURFACE FRONT...WITH MAINLY
ALTOCU CIGS DEVELOPING ACROSS THE FORECAST AREA BY DAWN. A PERIOD
OF MVFR CIGS AND WIDELY SCATTERED CONVECTION IS THEN EXPECTED ON
WEDNESDAY THRU ABOUT MIDDAY...AFFECTING THE TERMINALS...LIFTING
TO VFR BASES-CIGS DURING THE AFTERNOON. DUE TO THE LIMITED AREAL
COVERAGE...WILL LIMIT MENTION OF ANY CONVECTION TO CB FOR NOW IN
THE TAFS.

KED

&&

.PREV DISCUSSION... /ISSUED 629 PM CDT TUE MAY 31 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL OVERNIGHT WITH MVFR CIGS
EXPECTED ON WEDNESDAY MORNING ALONG WITH WIDELY SCATTERED
CONVECTION. THE SURFACE FRONT WHICH HAS BECOME QUASI-STATIONARY
ACROSS CENTRAL AND NORTHEAST OKLAHOMA WILL LIFT NORTH ACROSS THE
AREA AS WARM FRONT ON WEDNESDAY. ELEVATED MOISTURE WILL BEGIN
RETURNING LATE TONIGHT AHEAD OF THE SURFACE FRONT...WITH MAINLY
ALTOCU CIGS DEVELOPING ACROSS THE FORECAST AREA. A PERIOD OF MVFR
CIGS AND WIDELY SCATTERED CONVECTION IS THEN EXPECTED ON WEDNESDAY
MORNING...AFFECTING THE TERMINALS...LIFTING TO VFR BASES-CIGS BY
WEDNESDAY AFTERNOON. DUE TO THE LIMITED AREAL COVERAGE...WILL
LIMIT MENTION TO CB FOR NOW IN THE TAFS.

KED

PREV DISCUSSION... /ISSUED 308 PM CDT TUE MAY 31 2011/

DISCUSSION...

TONIGHT-WED:
MOISTURE RETURN WILL BE KEY TO PRECIPITATION FORECAST OVERNIGHT.
BELIEVE DRY AIR PUSHING SOUTHEAST TODAY WILL PROBABLY PRECLUDE
PRECIPITATION DURING THE EVENING...ALTHOUGH CONSENSUS WAS TO KEEP
TOKEN POPS IN EXTREME SOUTHEAST CORNER. SHORT TERM MODEL CONSENSUS
IS FOR SUBSTANTIAL THETAE ADVECTION AFTER MIDNIGHT...ESPECIALLY
TOWARDS 1200 UTC OVER MOST OF THE AREA. ALSO APPEARS TO BE A WEAK
SHORTWAVE TO FURTHER ENHANCE LIFT...ESPECIALLY AFTER 1200 UTC.
ANTICIPATING FAIRLY WIDESPREAD CLOUDS ON WED...AND HAVE TRIMMED
BACK ON TEMPERATURES A FEW DEGREES...ALTHOUGH IF CLOUDS/PRECIPITATION
LINGER TOO LONG...WILL NOT BE LOW ENOUGH. POTENTIAL FOR WIDELY
SCATTERED RAIN SHOWERS/THUNDERSTORMS TO PERSIST INTO THE AFTERNOON.

WED NIGHT-THU:
DESPITE SOME MODEL DISCREPANCIES ON SURFACE PRESSURE GRADIENT...STILL
APPEARS TO BE FAIRLY WINDY DAY ON THU...AND HAVE HEDGED ON THE
HIGHER SIDE...MORE SIMILAR TO THE NAM. THIS SHOULD HELP KEEP
TEMPERATURES UP AT NIGHT AS WELL.

FRI-MON:
THE PAST SEVERAL RUNS OF THE MEDIUM RANGE MODELS SHOW GFS HAS
BEEN QUITE A BIT MORE CONSISTENT WITH TIMING/LOCATION OF
SIGNIFICANT LOW ON WEST COAST. WELL ADVERTIZED DOWNSTREAM RIDGE
SHOULD KEEP THE FORECAST AREA WARM/DRY. WHILE COMBO OF HEATING/DECENT
LOW LEVEL MOISTURE MAY SPARK ISOLATED STORMS...PROBABILITY OF
WHEN/WHERE IS TOO LOW TO MENTION AT THIS TIME. BASED TEMPERATURES
ON COMBO OF GFS 1000-500 THICKNESS AND 850MB MIXDOWN WHICH WAS
GENERALLY A DEGREE OR TWO SHY OF THE TESTBED CONSALL GRIDS. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
OLD FRONTAL BOUNDARY AND ANY ISOLATED THUNDERSTORM ACTIVITY WILL
LIKELY REMAIN SOUTH/EAST OF THE KCNU TAF SITE THIS
AFTERNOON/EVENING. OTHERWISE...INCREASING LOW TO MID LEVEL
MOISTURE ADVECTION TONIGHT SHOULD ALLOW VFR TO POTENTIALLY MVFR
CIGS TO INCREASE MARKEDLY LATER TONIGHT FROM THE SOUTHWEST. COULD
EVEN SEE A FEW THUNDERSTORMS FOR ALL SITES EXCEPT KCNU...BUT LEFT
OUT OF TAFS FOR NOW...AS SIGNAL CURRENTLY DOESN'T APPEAR VERY
STRONG.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  87  71  95 /  20  20  10   0
HUTCHINSON      63  86  70  95 /  20  30  10   0
NEWTON          63  86  69  94 /  20  20  10   0
ELDORADO        64  85  69  93 /  20  30  10   0
WINFIELD-KWLD   67  88  70  94 /  20  20  10   0
RUSSELL         60  88  69  96 /  20  30  10   0
GREAT BEND      62  87  69  96 /  20  30  10   0
SALINA          60  85  71  96 /  20  30  10   0
MCPHERSON       62  86  70  95 /  20  30  10   0
COFFEYVILLE     68  87  69  93 /  20  30  10  10
CHANUTE         65  87  70  92 /  20  30  10  10
IOLA            64  86  70  92 /  20  30  10  10
PARSONS-KPPF    67  88  69  92 /  20  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 31, 7:19 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT TUE MAY 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
819 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY DEVELOP ACROSS THE AREA TOWARDS DAYBREAK AS
BETTER MOISTURE RETURNS NORTH OVERNIGHT. A FEW OF THE STORMS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS COULD PRODUCE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE DAY ON
WEDNESDAY OVER THE ENTIRE AREA. SOME OF THESE COULD BE STRONG WITH
SMALL HAIL AND GUSTY WINDS.

SUSTAINED WINDS ON THURSDAY WILL BE NEAR 30 MPH OVER PARTS OF
CENTRAL AND SOUTH CENTRAL KANSAS. A WIND ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Harper

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, Kingman

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, Reno

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, and farmers said it was the worst since the dust bowl era of the 1930s. Some farmers abandoning as much as half of their wheat crop and tried to plant other crops.

Drought, Sedgwick

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, Harvey

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, Sumner

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The severe drought (D2), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, Rice

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, Barton

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, Ellsworth

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.

Drought, McPherson

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops. The drought began to affect the local livestock as well, as pond water supplies were low, which also led to little or no pasture grass for normal grazing.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312136, 312138, 312139, 312140, 312141, 312142, 312143, 312144, 312145, 312146.